Michigan, 2016

Heavy Snow in Michigan, December 11 to 12, 2016

December 11 to 12, 2016 · NWS GRR · 15 events in 15 counties and zones

A low pressure system brought widespread snowfall to much of southern lower Michigan with numerous reports of 9 to 10 inches of snow. This caused numerous traffic accidents and travel delays.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

A low pressure system brought widespread snowfall to much of southern lower Michigan with numerous reports of 9 to 10 inches of snow. This caused numerous traffic accidents and travel delays.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Dec 10, 9:33 PM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Dec 10, 9:33 PM EST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
933 PM EST Sat Dec 10 2016

LATEST UPDATE...
Update

.SYNOPSIS...
Issued at 330 PM EST Sat Dec 10 2016

A cold and snowy weather pattern will continue through the
upcoming week. Lake effect snow showers will continue in progress
late this afternoon and evening and a low pressure system moving
northeast into the Great Lakes region will bring 5 to 9 inches of
snow Sunday. An arctic airmass will move in beginning Tuesday and
high temperatures by midweek will only reach the teens.

&&

.UPDATE...
Issued at 933 PM EST Sat Dec 10 2016

Will be staying the course with this update in terms of headlines,
but I am a bit concerned this system may overperform. The snowfall
occurs in a 24-30 hour period with fairly high liquid equivalent
totals. The lowest QPF is via the ECMWF, on the order of 0.40 to
0.60 across the southern half of the CWA. The GFS is a bit more
0.60 to 0.70. The NAM is the high end, at 0.80 to 1.00. Warm air
advection snow events typically are some of our heaviest and we
see a warm air advection mode almost the entire duration. On
Sunday especially, we see strong isentropic upglide on the 290K
surface with 40-50 knots straight up the surfaces, so strong
pressure advection with condensation pressure deficits of only
5-10mb's.

We want to be able to peruse the entire 00z suite of guidance
before making any changes/upgrades to the current forecast. The
current forecast has 6-9 inches over 24-30 hours. If the models
nudge up just a bit overnight in terms of QPF we may need to
upgrade some counties even with the 24-30 hour time frame. My
area of concern would be about the southern half of the forecast
area. The snow will be working from a 20:1 snow tonight to closer
to 10:1 by Sunday evening. Bottom line is it looks to be an
impactful snow in both amount and the fact that it will become
increasing dense as we move through the event.

Another item to keep an eye on will be the lake enhanced snow
that is going on right now. This snow will work up the Lake
Michigan shoreline tonight. The flow is swinging from SW to S
which will eventually take the laminar batch of snow off shore,
but between now and 09z or so heavier snows will be working
northward through the lakeshore counties.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 330 PM EST Sat Dec 10 2016

Primary short term fcst concerns involve determining how much snow
the low pressure system will bring Sunday.

Westerly flow lake effect snow showers will continue late this
afternoon and evening with deep low level moisture still in place
through the dgz and with h8 temps still down around -15 C yielding
high delta t/s.

The heavier les bands will continue to develop near to south of a
line from Muskegon to Rockford and Grand Rapids. An additional inch
or two of snow accumulation is possible late this afternoon and
evening where the les bands are most persistent.

The lake effect will morph into a hybrid lake effect/synoptic
event late this evening as flow becomes southwesterly and
isentropic upglide develops well out ahead of the Plains states
low pressure system.

Short range guidance has been persistent in showing potential for
significant synoptic snow with this system from late tonight through
Sunday evening. However some important trends have been noted in the
past 24-48 hrs. Overall thermal profiles tomorrow now look a little
milder which suggests it will be a heavier wetter snow but with a
bit less in terms of storm total snowfall given lower snow/liquid
ratios. It is also noted that overall guidance trends with snowfall
totals have been a little lower.

So we expect 5 to 9 inches of snow from late tonight through Sunday
evening. We cannot rule out a couple of locally higher amounts
approaching 10 inches but that would be the exception rather than
the rule.

Our current winter wx advisory headline that goes into effect at
10 pm this evening through early Monday morning looks excellent
and will remain unchanged given guidance trends the past 24-48
hours and that this will be a long duration event. Thx for coord
on headline decisions surrounding offices. Road treatments Sunday
should be effective given rising sfc temperatures into the upper
20's to perhaps lower 30's through the day. Nevertheless hazardous
travel conditions are still likely to develop given the amount of
snow expected and antecedent cold temps/road conditions prior to the
event.

We expect dry wx to return Monday as the synoptic system will be
long gone by then and h8 temps by Monday will have moderated
sufficiently enough to take lake effect potential out of the
equation. Tranquil wx will then continue through Monday evening
before the arctic cold front brings a potential burst of snow
early Tuesday morning with the coldest air of the season thus far
to follow.

.LONG TERM...(Tuesday through Saturday)
Issued at 330 PM EST Sat Dec 10 2016

The two big stories in the extended will be bitter arctic cold
Wednesday through Friday and another snowstorm next weekend.

Arctic front pushes through early Tuesday with potential for a quick
burst of snow along the front. Then lake effect snow showers will
begin and last into Thursday. The extreme cold will actually be a
limiting factor for snow amounts as the DGZ is near the surface.

High temperatures will only be in the teens Wednesday through Friday
with wind chills near or below zero each day. West flow and clouds
should moderate temperatures near Lake Michigan but inland areas
could plunge well below zero if skies are able to clear at night.
The best chance of this happening would be Thursday night under sfc
ridging and subsidence.

A significant storm is taking shape over the Plains by Friday and
the low track looks similar to the storm we are facing tomorrow with
strong isentropic ascent in an overrunning pattern. Several inches
of snow are possible Saturday. Some warmer ensemble members show a
mix but we have kept the blended forecast which is all snow.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 702 PM EST Sat Dec 10 2016

A snowy 24 hours is expected between 00z this evening and 00z
Monday evening. Conditions at 00z this evening vary between VFR
and MVFR, but will be deteriorating steadily the next 24 hours. We
are looking for the snow to pick up in intensity tonight and
continue through Sunday. So, MVFR conditions are likely by 06z
tonight, trending into IFR on Sunday. Sunday afternoon LIFR seems
very likely with visibilities in all areas dipping to around 1/2SM
with ceilings falling to around 500ft or so. Winds will be light
tonight shifting around to the southeast. Southeast to South winds
on Sunday will be in the 10 to 20 mph range.

&&

.MARINE...
Issued at 330 PM EST Sat Dec 10 2016

A small craft advisory remains in effect through early Monday
morning for wave heights that will average at least 3 to 5 feet
through then.

&&

.HYDROLOGY...
Issued at 129 PM EST Sat Dec 10 2016

The latest water temps on area rivers include the following
samples: 33 on the Muskegon River at Big Rapids, 34 on the
Kalamazoo River, and 35 on the Grand River at Eastmanville. Expect
rapid ice formation on these rivers starting the middle of this
upcoming week as air temps retreat into the teens and single
digits. Frazil ice development can occur quickly with these temps
combined with higher than normal flows. Snow also contributes to
ice development. In terms of ice jam potential, there is some risk
after ice develops given flows running on the higher side of
normal mainly for the Grand River basin. However, it is too early
to tell how much of a risk there is since the Grand River is
currently ice free. Residents in jam-prone areas should monitor
ice development over the course of the next week.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory until 4 AM EST Monday for MIZ037>040-
     043>046-050>052-056>059-064>067-071>074.

LM...Small Craft Advisory until 7 AM EST Monday for LMZ844>849.

&&

UPDATE...Duke
SYNOPSIS...Laurens
SHORT TERM...Laurens
LONG TERM...Ostuno
AVIATION...Duke
HYDROLOGY...Hoving
MARINE...Laurens
Hazardous weather outlook, Dec 10, 6:35 PM EST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
635 PM EST SAT DEC 10 2016

MIZ037>040-043>046-050>052-056>059-064>067-071>074-110900-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
635 PM EST SAT DEC 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

SNOW WILL REDEVELOP OVERNIGHT WITH AN INCH OR TWO OF ACCUMULATION BY
SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MODERATE TO HEAVY SNOW EXPECTED SUNDAY AND SUNDAY EVENING.
ADDITIONAL ACCUMULATIONS 4 TO 6 INCHES EXPECTED SUNDAY.

AN ARCTIC AIRMASS WILL ARRIVE TUESDAY NIGHT AND RESULT IN
CONTINUED LAKE EFFECT SNOW SHOWERS AND ADDITIONAL ACCUMULATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOW ACCUMULATIONS ARE ALWAYS APPRECIATED.

LMZ844>849-110900-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
635 PM EST SAT DEC 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

WINDS AND WAVES WILL BE HAZARDOUS TO SMALL CRAFT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIND AND WAVES WILL BE HAZARDOUS TO SMALL CRAFT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Dec 10, 6:34 PM EST, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
634 PM EST SAT DEC 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     SNOW             PAW PAW                 42.22N 85.89W
12/10/2016  E13.0 INCH       VAN BUREN          MI   TRAINED SPOTTER

            60 HOUR TOTAL. 2 INCHES THURSDAY. 6 INCHES
            FRIDAY. 5 INCHES SATURDAY.

&&

CAS
Local storm report, Dec 10, 8:29 PM EST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
829 PM EST SAT DEC 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     SNOW             EAST GRAND RAPIDS       42.95N 85.61W
12/10/2016  M11.7 INCH       KENT               MI   CO-OP OBSERVER

            60 HOUR TOTAL. 0.24 INCHES LIQUID
            EQUIVALENT. CURRENT SNOW DEPTH 6 INCHES. 3.8
            INCHES WITH 0.07 LIQUID FELL THE PAST 12
            HOURS.

&&

CAS
Local storm report, Dec 10, 10:33 PM EST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1033 PM EST SAT DEC 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     SNOW             CASTLE PARK             42.75N 86.21W
12/10/2016  M2.1 INCH        ALLEGAN            MI   COCORAHS

            SNOWFALL SINCE 7:45 PM THIS EVENING.

&&

NWS GRAND RAPIDS MI
IRIS SYSTEM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 heavy snow. Local standard time, as filed.

Heavy Snow, Muskegon

When
December 11, 12:00 AM EST to December 12, 7:00 PM EST
Where
Muskegon forecast zone
Reported by
Trained Spotter
Coordinates
43.219, -86.212 (the zone’s center; the record gives no point)

A trained spotter in Muskegon reported 10.5 inches of snow, most of which fell from late in the day on the 11th through the early evening hours of the 12th.

Heavy Snow, Montcalm

When
December 11, 12:00 AM EST to December 12, 7:00 PM EST
Where
Montcalm forecast zone
Reported by
Trained Spotter
Coordinates
43.311, -85.152 (the zone’s center; the record gives no point)

Trained spotter reported 8 to 9 inches of snow.

Heavy Snow, Gratiot

When
December 11, 12:00 AM EST to December 12, 7:00 PM EST
Where
Gratiot forecast zone
Reported by
Trained Spotter
Coordinates
43.293, -84.605 (the zone’s center; the record gives no point)

Trained spotter reported 8 to 9 inches of snow.

Heavy Snow, Ottawa

When
December 11, 12:00 AM EST to December 12, 7:00 PM EST
Where
Ottawa forecast zone
Reported by
Trained Spotter
Coordinates
43.003, -86.179 (the zone’s center; the record gives no point)

A spotter in Marne reported 9 inches of snow. Trained spotter reported 8 to 10 inches of snow.

Heavy Snow, Kent

When
December 11, 12:00 AM EST to December 12, 12:00 PM EST
Where
Kent forecast zone
Reported by
Trained Spotter
Coordinates
43.032, -85.549 (the zone’s center; the record gives no point)

Trained spotters reported 8 to 10 inches of snow across Kent county.

Heavy Snow, Ionia

When
December 11, 12:00 AM EST to December 12, 12:00 PM EST
Where
Ionia forecast zone
Reported by
Trained Spotter
Coordinates
42.945, -85.075 (the zone’s center; the record gives no point)

Trained spotters reported 8 to 10 inches of snow across Ionia county.

Heavy Snow, Clinton

When
December 11, 12:00 AM EST to December 12, 12:00 PM EST
Where
Clinton forecast zone
Reported by
Trained Spotter
Coordinates
42.944, -84.601 (the zone’s center; the record gives no point)

Eight to 10 inches of snow fell across Clinton county.

Heavy Snow, Allegan

When
December 11, 12:00 AM EST to December 12, 12:00 PM EST
Where
Allegan forecast zone
Reported by
Trained Spotter
Coordinates
42.518, -85.910 (the zone’s center; the record gives no point)

Around 9 to 10 inches of snow fell across Allegan county.

Heavy Snow, Barry

When
December 11, 12:00 AM EST to December 12, 12:00 PM EST
Where
Barry forecast zone
Reported by
Trained Spotter
Coordinates
42.595, -85.309 (the zone’s center; the record gives no point)

Nine to 10 inches of snow fell across Barry county.

Heavy Snow, Eaton

When
December 11, 12:00 AM EST to December 12, 12:00 PM EST
Where
Eaton forecast zone
Reported by
Trained Spotter
Coordinates
42.596, -84.838 (the zone’s center; the record gives no point)

Nine to 10 inches of snow fell across Eaton county.

Heavy Snow, Ingham

When
December 11, 12:00 AM EST to December 12, 12:00 PM EST
Where
Ingham forecast zone
Reported by
Trained Spotter
Coordinates
42.597, -84.373 (the zone’s center; the record gives no point)

Nine to 10 inches of snow fell across Ingham county.

Heavy Snow, Van Buren

When
December 11, 12:00 AM EST to December 12, 12:00 PM EST
Where
Van Buren forecast zone
Reported by
Trained Spotter
Coordinates
42.285, -86.306 (the zone’s center; the record gives no point)

Trained spotters reported that 8 to 10 inches of snow fell in Van Buren county.

Heavy Snow, Kalamazoo

When
December 11, 12:00 AM EST to December 12, 12:00 PM EST
Where
Kalamazoo forecast zone
Reported by
Trained Spotter
Coordinates
42.245, -85.531 (the zone’s center; the record gives no point)

Trained spotters reported that 8 to 10 inches of snow fell in Kalamazoo county.

Heavy Snow, Calhoun

When
December 11, 12:00 AM EST to December 12, 12:00 PM EST
Where
Calhoun forecast zone
Reported by
Trained Spotter
Coordinates
42.247, -85.006 (the zone’s center; the record gives no point)

Trained spotters reported that 8 to 10 inches of snow fell in Calhoun county.

Heavy Snow, Jackson

When
December 11, 12:00 AM EST to December 12, 12:00 PM EST
Where
Jackson forecast zone
Reported by
Public
Coordinates
42.249, -84.423 (the zone’s center; the record gives no point)

Around 8 to 10 inches of snow fell across Jackson county.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2016Every state in 2016This day in weather historyWarnings in Michigan, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666616, 666617, 666618, 666619, 666620, 666621, 666622, 666623, 666624, 666625, 666626, 666627, 666628, 666630, 666631.